Minnesota, 2022

Blizzard and Cold in Minnesota, December 22 to 23, 2022

December 22 to 23, 2022 · NWS FGF · 24 events in 12 counties and zones

A significant storm with blizzard conditions and dangerous wind chills came through the area in the days leading up to Christmas. Wind chills as low or lower than -50F and whiteout conditions were reported across Minnesota and North Dakota for 2 days.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A significant storm with blizzard conditions and dangerous wind chills came through the area in the days leading up to Christmas. Wind chills as low or lower than -50F and whiteout conditions were reported across Minnesota and North Dakota for 2 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 22, 9:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 22, 9:55 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
955 AM CST Thu Dec 22 2022

.UPDATE...
Issued at 950 AM CST Thu Dec 22 2022

Forecast remains on track. Still expecting flurries across the
area today with continued cold temperatures and wind chill
headlines.

UPDATE Issued at 641 AM CST Thu Dec 22 2022

The main snow has passesd and skies cloud wise seem to be clearing
out but we also have extensive moisture conditions enough for thin
clouds and flurries/crystals. I went flurries area wide today for
this. No other changes attm as wind chills in the -40 and lower
range continue in far west.

&&

.SHORT TERM...(Today through Friday)
Issued at 327 AM CST Thu Dec 22 2022

The main snow area is moved out but still have some very light
snow/crystals out there. Temperatures are running colder than NBM
would indicate across our southwest fcst area and wind chills are
near 50 below Devils Lake, Cando, Valley City areas due to this.
Going with a trend of a bit colder than NBM temps in that area
shows that we will see more frequent times of 40s below wind
chills than we thought. Thus since it may remain colder than
guidance into Friday night too went ahead and did a wind chill
warning for our far west (Cando-DVL to Valley City/Forman) thru
the period of cold (ending 18z Sat). For the rest of the area, as
your go northeast temps are not as cold and seems safe to keep the
valley into MN in advisory wind chill range thru 18z Sat as well.

Now the elephant in the room is blowing snow potential/severity.
That remains unclear and likely not going to really tell until the
winds ramp up later tonight and Friday. The past 2 days most areas
have had 2-4 inches and it is more needle compact crystals vs true
fluff. Thus less blowable that one would think. Forecast of -10F
and winds sustained 23kts Friday morning with no falling snow
keeps risk of 1/2SM blowing snow in the 50 percent range. If -10F
and winds are sustained 28kts (which seems high) then 100 pct chc
of 1/2SM vsby. If at 23kts and at -15F a bit higher chance (60
pct) for 1/2SM vsby but at 23kt sustained it never reaches the
likey zone for widespread 1/2SM. Soundings show a layer of mixing
up to around 900/890 mb late tonight/Friday. Max wind at top of
that layer 36 kts from NAM and 31 kts from GFS. Cold advection in
that layer though is weak and warmer air is aloft so not the most
ideal mixed layer for getting higher winds to the sfc. So will
continue for now to hold off on advisory or any warnings for
blowing snow until further assement can be done. No widespread
issues anticipated prior to 18z Thu so can wait.

.LONG TERM...(Friday night through Wednesday)
Issued at 327 AM CST Thu Dec 22 2022

The upper low will be moving over the Hudson bay area
during the time putting us on the front edge of the ridge. At this
time the Red River Valley would be slightly subject to the left
entrance region dynamics of the streak. Soundings suggest we may
have 30kts to mix down. However with weak Cold Air Advection and
this mainly being gradient driven the winds probably wont get
stronger than that. Another facet to accompany the winds will be the
wind chill temperatures. The increased winds could place wind chill
values near -40F again. Saturday into Sunday we remain on the front
side of the ridge but the gradient loosens up and the winds will be
very light. A 500mb shortwave moves over our region by early morning
possibly bringing a chance for more light snow. However, the low
level ridge axis is centered over the Red River Valley making Sunday
dry more likely than a snowy day. Monday temperatures will start to
climb out of the negatives and into the single digits. As the ridge
shifts east our temperatures will continue to rise to seasonal norms
Monday night into Tuesday. Wednesday looks to be our warmest day as
the upper ridge axis centers over the Red River Valley. The models
are hinting at a clipper system riding the US/Canadian Border but
the confidence is low as this is at the end of our forecast period
and theres a lot of variability in a system track with the models
this far out.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 641 AM CST Thu Dec 22 2022

AWOS/ASOS observations to be chaotic today I think due to presence
of areas of thin clouds and flurries/ice crystals. Vsbys reduced
at times.   NW winds to hold thru the period 12-25 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until noon CST Saturday for NDZ007-008-016-
     027-029-030-039-053-054.

     Wind Chill Warning until noon CST Saturday for NDZ006-014-015-
     024-026-028-038-049-052.

MN...Wind Chill Advisory until noon CST Saturday for MNZ001>009-
     013>017-022>024-027>032-040.

&&

UPDATE...Hopkins
SHORT TERM...Riddle
LONG TERM...MM
AVIATION...Riddle
Hazardous weather outlook, Dec 22, 6:52 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
652 AM CST Thu Dec 22 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
652 AM CST Thu Dec 22 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills in the 25 below to 45 below zero range
continues.  Intermittent reduced visibilities in blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous wind chills in the 25 below to 45 below zero range into
Saturday. A period of widespread reduced visibiities in blowing
snow possible Friday. Chance for snow eastern North Dakota Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Dec 22, 6:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     SNOW             ASHBY                   46.09N 95.82W
12/22/2022  M3.0 INCH        GRANT              MN   PUBLIC

            24 HOUR SNOWFALL.

0644 AM     SNOW             3 SE MOORHEAD           46.83N 96.72W
12/22/2022  M2.0 INCH        CLAY               MN   BROADCAST MEDIA

            24 HOUR SNOWFALL.

&&
Local storm report, Dec 22, 6:54 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
654 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     SNOW             MAYVILLE                47.50N 97.33W
12/22/2022  M2.5 INCH        TRAILL             ND   PUBLIC

            24 HOUR SNOWFALL.

0600 AM     SNOW             ABERCROMBIE             46.45N 96.73W
12/22/2022  M1.5 INCH        RICHLAND           ND   COCORAHS

            COCORAHS STATION ND-RC-8 ABERCROMBIE ND 0.2
            NW.

0600 AM     SNOW             1 NE PEMBINA            48.97N 97.24W
12/22/2022  M0.8 INCH        PEMBINA            ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION PBAN8 PEMBINA ND.

1200 AM     SNOW             3 S FARGO               46.83N 96.80W
12/22/2022  M1.8 INCH        CASS               ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION FDRN8 FARGO ND 3 S.

1000 PM     SNOW             4 WSW WARROAD           48.90N 95.41W
12/21/2022  M0.7 INCH        ROSEAU             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION WRUM5 WARROAD MN 4 W.

0252 AM     SNOW             1 SSW OTTERTAIL         46.42N 95.57W
12/22/2022  M2.1 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION OTTM5 OTTERTAIL MN.

&&
Local storm report, Dec 22, 7:33 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
733 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             MICHIGAN                48.03N 98.13W
12/22/2022  M2.0 INCH        NELSON             ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION MCEN8 MICHIGAN ND.

0630 AM     SNOW             COOPERSTOWN             47.45N 98.13W
12/22/2022  M1.6 INCH        GRIGGS             ND   COCORAHS

            COCORAHS STATION ND-GG-3 COOPERSTOWN 0.4
            WNW.

0633 AM     SNOW             5 W DUNVILLA            46.66N 96.11W
12/22/2022  M2.0 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-6 PELICAN RAPIDS MN
            6.3 NNW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard, 8 cold/wind chill, 6 strong wind. Local standard time, as filed.

Cold/Wind Chill, East Otter Tail

When
December 22, 12:00 PM CST to December 23, 11:00 AM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

NDAWN site Parkers Prairie 2 NW reports -40 to -42 wind chill.

Cold/Wind Chill, Wilkin

When
December 22, 10:00 PM CST to December 23, 4:00 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

NDAWN site Wolverton 2E reports -40 to -43 wind chill.

Cold/Wind Chill, Clay

When
December 22, 10:00 PM CST to December 23, 5:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

NDAWN site Ulen 7ESE reports wind chills between -40 and -42.

Blizzard, Kittson

When
December 23, 6:00 AM CST to 3:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Donaldson RWIS reports 1/4SM visibility with 35 MPH or greater winds.

Cold/Wind Chill, Kittson

When
December 23, 6:00 AM CST to 2:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

NDAWN site Humboldt 4SW reports wind chills between -40 and -42.

Cold/Wind Chill, West Polk

When
December 23, 6:00 AM CST to 3:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

NDAWN site Warren 6SW reports wind chills between -40 and -42.

Blizzard, Clay

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Moorhead Municipal Airport AWOS reports 1/4 SM visibility and 35 MPH or greater winds.

Cold/Wind Chill, West Marshall

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Personal Weather Station at Stephen 7NNE reports wind chills at -40.

Cold/Wind Chill, Grant

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
Grant forecast zone
Reported by
AWOS
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Elbow Lake Airport reports wind chills at -40 or below.

Blizzard, West Polk

When
December 23, 8:15 AM CST to 6:15 PM CST
Where
West Polk forecast zone
Reported by
AWOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Crookston Airport AWOS reports 1/4SM visibility for 3 hours with 35 MPH or greater winds.

Blizzard, West Polk

When
December 23, 9:00 AM CST to 2:30 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Beltrami RWIS reports 1/4SM visibility with 35 MPH or greater winds.

Blizzard, Pennington

When
December 23, 9:00 AM CST to 1:00 PM CST
Where
Pennington forecast zone
Reported by
AWOS
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Thief River Falls Airport AWOS reports 1/4 SM visibility and 35 MPH or greater winds.

Cold/Wind Chill, Norman

When
December 23, 9:00 AM CST to 2:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

NDAWN site Ada 1 N reports -40 wind chill.

Strong Wind, Kittson

When
December 23, 9:35 AM CST to 9:40 AM CST
Where
Kittson forecast zone
Measured
39 kt (45 mph) measured gust
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Donaldson RWIS reports 45 mph wind gust at 935AM.

Blizzard, Pennington

When
December 23, 9:42 AM CST to 6:00 PM CST
Where
Pennington forecast zone
Reported by
Public
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Public in St. Hilaire sent photos of 1/4SM visibility with blowing snow.

Blizzard, Norman

When
December 23, 10:00 AM CST to 4:00 PM CST
Where
Norman forecast zone
Reported by
Department of Highways
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Hendrum webcam shows 1/4 SM visibility with nearby NDAWN site showing frequent gusts over 35 MPH.

Blizzard, West Otter Tail

When
December 23, 10:10 AM CST to 2:10 PM CST
Where
West Otter Tail forecast zone
Reported by
Department of Highways
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Fergus Falls webcam shows 1/4 SM visibility or less. In addition, the RWIS reported 35 MPH or greater frequent wind gusts.

Blizzard, West Becker

When
December 23, 10:35 AM CST to 3:15 PM CST
Where
West Becker forecast zone
Reported by
Department of Highways
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Lake Park DOT webcam shows 1/4 SM or less visibility, with the RWIS reporting frequent 35 MPH gusts.

Strong Wind, West Becker

When
December 23, 10:40 AM CST to 10:45 AM CST
Where
West Becker forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Lake Park RWIS reports 46 mph wind gust at 1040AM.

Blizzard, Grant

When
December 23, 11:00 AM CST to 3:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Herman RWIS reports 1/4 SM visibility and 35 MPH or greater winds.

Strong Wind, West Otter Tail

When
December 23, 11:00 AM CST to 11:05 AM CST
Where
West Otter Tail forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Fergus Falls RWIS reports 49 mph wind gust at 11 AM.

Strong Wind, West Polk

When
December 23, 12:15 PM CST to 12:20 PM CST
Where
West Polk forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

East Grand Forks RWIS reports 48 mph wind gust at 1215 PM.

Strong Wind, Grant

When
December 23, 1:00 PM CST to 1:10 PM CST
Where
Grant forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Herman MN RWIS reports 52 mph gust at 105 PM.

Strong Wind, East Becker

When
December 23, 2:20 PM CST to 2:25 PM CST
Where
East Becker forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Frazee RWIS reports 46 mph wind gust at 220PM.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067647, 1067649, 1067652, 1067634, 1067650, 1067651, 1067644, 1067653, 1067654, 1067633, 1067635, 1067643, 1067646, 1068046, 1067632, 1067636, 1067638, 1067639, 1068045, 1067642, 1068028, 1068040, 1068021, 1068044.